Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Indianapolis, IN

July 20, 2018Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 5:03 PM EDT for Delaware County, Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 5:03 PM EDT (21:03 UTC)
Expired
Jul 20, 2018, 5:45 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:16 PM EDTTSTM WND DMG2 W Ball State Universi, INLARGE TREE LIMB DOWN NEAR INTERSECTION OF WEST CARDINAL DRIVE AND JACKSON STREET. TIME VERY ROUGHLY ESTIMATED FROM RADAR.
Jul 20, 5:17 PM EDTHAIL 12 Wnw Ball State Univer, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS53 KIND 202103
SVRIND
INC035-202145-
/O.NEW.KIND.SV.W.0065.180720T2103Z-180720T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
503 PM EDT FRI JUL 20 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Delaware County in east central Indiana...

* Until 545 PM EDT.

* At 503 PM EDT, a severe thunderstorm was located near Muncie,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Muncie, Yorktown, Chesterfield, Albany, Eaton, Daleville, Selma,
  Prairie Creek Reservoir and Ball State University.

This includes Interstate 69 between mile markers 232 and 245.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 8557 4011 8558 4028 8558 4038 8526
      4038 8522 4013 8522
TIME...MOT...LOC 2103Z 247DEG 20KT 4020 8551 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
3 follow-up statements
858 
WWUS53 KIND 202118
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
518 PM EDT FRI JUL 20 2018

INC035-202145-
/O.CON.KIND.SV.W.0065.000000T0000Z-180720T2145Z/
Delaware IN-
518 PM EDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR DELAWARE COUNTY...

At 518 PM EDT, a severe thunderstorm was located over Muncie, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Muncie, Yorktown, Albany, Eaton, Selma, Prairie Creek Reservoir and
Ball State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4009 8552 4013 8552 4029 8555 4038 8526
      4038 8522 4013 8522
TIME...MOT...LOC 2118Z 245DEG 20KT 4023 8542 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
175 
WWUS53 KIND 202130
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
530 PM EDT FRI JUL 20 2018

INC035-202145-
/O.CON.KIND.SV.W.0065.000000T0000Z-180720T2145Z/
Delaware IN-
530 PM EDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EASTERN DELAWARE COUNTY...

At 530 PM EDT, a severe thunderstorm was located near Muncie, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Muncie, Albany, Eaton, Selma, Prairie Creek Reservoir and Ball State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 8542 4020 8543 4032 8544 4038 8526
      4038 8522 4013 8522
TIME...MOT...LOC 2130Z 247DEG 20KT 4026 8534 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
215 
WWUS53 KIND 202141
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
541 PM EDT FRI JUL 20 2018

INC035-202151-
/O.EXP.KIND.SV.W.0065.000000T0000Z-180720T2145Z/
Delaware IN-
541 PM EDT FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DELAWARE COUNTY WILL
EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4010 8542 4020 8543 4032 8544 4038 8526
      4038 8522 4013 8522
TIME...MOT...LOC 2141Z 247DEG 20KT 4028 8527 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:40 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 20, 4:40 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT Fri Jul 20 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 300 PM EDT Fri Jul 20 2018

A unseasonably strong low pressure system will bring numerous
thunderstorms to central Indiana this weekend. Severe thunderstorms
are possible this afternoon and evening.

Temperatures will fall to below normal on Saturday in the wake of a
cold front, but return to near normal by Monday. More unsettled
weather is possible over all or parts of the area next week as a
couple of fronts move through.

&&

.NEAR TERM /Remainder of the Afternoon and Tonight/...

Issued at 300 PM EDT Fri Jul 20 2018

Main concern this afternoon and tonight will continue to be severe
weather as a potent system moves from southeastern Wisconsin to
southern Lake Michigan and southern Lower Michigan. Unseasonably
strong 90 plus upper jet over Missouri combined with strong
instability /mixed layer CAPEs in excess of 3000 j/kg over much of
the area/ supports the SPC Day1 moderate severe risk over
southeastern parts of the forecast area. The rest of the area is
under an enhanced risk, and more importantly, there is a Tornado
Watch in effect for southeastern parts of central Indiana through 9
pm. The dry air aloft and strong instability will continue to
support large hail and damaging winds as well as tornadoes. So far,
a couple of the southeastern storms have produced some rotation and
funnel cloud reports. However, no tornadoes have occurred.

The cold front will move across the area tonight and should be
southeast of the area after 2 am with only a few lingering showers
the remainder of the night.

With thick post frontal cloud cover, do not think temperatures will
fall any lower than the middle and upper 60s.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 300 PM EDT Fri Jul 20 2018

Models in good agreement that an upper low will move over the Great
Lakes and Ohio Valley this weekend. This will bring scattered to
numerous thunderstorms to the area. It also lends high confidence in
the below normal blend temperatures. Much of the area will not see
80 degrees Saturday or Sunday.

With only weak to moderate instability, do not expect severe weather.

There will be another chance of thunderstorms on Monday as another
cold front approaches from the northwest. With southerly flow ahead
of the front, temperatures should move back to close to normal, into
the lower or middle 80s.

&&

.LONG TERM /Monday Night through Friday/...

Issued at 303 PM EDT Fri Jul 20 2018

ECMWF shows weak ridging building aloft on Monday Night through
Wednesday as the upper low over the deep south weakens slowly.
This should result in dry weather with seasonable temperatures for
the middle of the work week. By Thursday and Friday...the upper
flow becomes nor northwesterly...however forcing dynamics appear
quite limited. Thus have trended again toward a dry forecast for
now until a stronger forcing signal is seen. Given the NW flow at
that time Highs may be slightly cooler than seasonal normals.

&&

.AVIATION /Discussion for the 20/21Z TAF Update/...

Issued at 439 PM EDT Fri Jul 20 2018

Update...
Increased sustained wind speeds to 25 kts with gusts up to 32 kts
at KIND.

Previous Discussion...
VFR CConditionsarea expected this afternoon during the taf
period...however scattered thunderstorms across the area may
produce brief MVFR to IFR conditions should they strike a taf
site. Confidence for specific timing is not high enough at this
time...however we will continue to use a period of VCSH to show
the ongoing threat.

Low Pressure over Wisconsin is expected to continue to dig
southeast toward Indiana tonight...bringing better chances for
MVFR Cigs on Saturday as that cloud shield invades.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....Puma
AVIATION...JP/TDUD
Hazardous weather outlook, Jul 20, 5:02 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
502 PM EDT Fri Jul 20 2018

INZ021-028>031-035>049-051>057-060>065-067>072-212115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
502 PM EDT Fri Jul 20 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe storms are expected today.

Hazards: Large hail, damaging winds, tornadoes, localized flash
flooding and frequent lightning.

Timing: Thunderstorms are possible through tonight. Severe storms are
possible during the evening.

Discussion: An unseasonably strong low pressure system will bring
strong to severe thunderstorms to central Indiana through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorms will be possible at times through next
week. Severe storms are not expected. However, any storm can produce
cloud to ground lightning, brief heavy rain and gusty winds.

Discussion: A strong low pressure system will move through the Great
Lakes and Ohio Valley this week. After that, a couple of cold fronts
are expected to move through the area. This will result in the threat
of showers and thunderstorms at times over all or parts of central
Indiana next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 20, 2:43 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             6 N CROTHERSVILLE       38.87N 85.82W
07/20/2018  E1.75 INCH       JACKSON            IN   AMATEUR RADIO

&&

KEH
Local storm report, Jul 20, 3:37 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             6 NNE CROTHERSVILLE     38.87N 85.82W
07/20/2018  M0.50 INCH       JACKSON            IN   TRAINED SPOTTER

&&
Local storm report, Jul 20, 3:41 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     ALEXANDRIA              40.26N 85.68W
07/20/2018                   MADISON            IN   EMERGENCY MNGR

            TREE BLOWN DOWN ONTO HOUSE. TIME ESTIMATED
            FROM RADAR.

&&

BHH
Local storm report, Jul 20, 3:43 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     1 SSE FRANKTON          40.21N 85.77W
07/20/2018                   MADISON            IN   EMERGENCY MNGR

            BROKEN UTILITY POLE. TIME ESTIMATED FROM
            RADAR.

&&

BHH
Local storm report, Jul 20, 4:13 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             CLIFFORD                39.28N 85.87W
07/20/2018  E0.25 INCH       BARTHOLOMEW        IN   PUBLIC

            COPIOUS PEA SIZE HAIL.

&&

BHH
Local storm report, Jul 20, 4:45 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 N MUNCIE              40.23N 85.39W
07/20/2018  E0.25 INCH       DELAWARE           IN   PUBLIC

&&

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:09 AM EDTSpecial Weather StatementINDVigo36 min
Jul 20, 10:03 AM EDTSpecial Weather StatementINDDelaware, Madison42 min
Jul 20, 10:41 AM EDTSpecial Weather StatementINDDelaware49 min
Jul 20, 11:26 AM EDTSpecial Weather StatementINDRandolph49 min
Jul 20, 12:24 PM EDTSpecial Weather StatementINDBartholomew51 min
Jul 20, 12:40 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings50 min
Jul 20, 1:27 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings48 min
Jul 20, 1:37 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Jackson, Jennings3 hr
Jul 20, 1:50 PM EDTSevere Thunderstorm WarningINDJackson, Jennings40 min
Jul 20, 2:28 PM EDTSevere Thunderstorm WarningINDJennings32 min
Jul 20, 4:29 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph31 min
Jul 20, 4:54 PM EDTSevere Thunderstorm WarningINDJennings36 min
Jul 20, 6:08 PM EDTSevere Thunderstorm WarningINDJackson, Jennings37 min
Jul 20, 6:55 PM EDTSevere Thunderstorm WarningINDJennings35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.